Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have had stomach pain and tongue is black. Endoscopy and breath test normal. Prescribed duloxetine. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have had stomach pain for 8 months now, my tongue is either thick with yellow "fur" or this morning it was black! I have seen a consultant and about 6 GP's, I have had an endoscope and breath test, all apparently show nothing wrong, yet I continue to suffer.

Before this I have had very good health with no problems. I have been prescribed Duloxetine 30mg, which I have been taking for two weeks to no effect?
Posted Sat, 6 Jul 2013 in Cancer
Answered by Dr. Robert Galamaga 6 hours later
Hello and thank you for sending your question.

You also sent a picture but this was not a picture of your tongue.

What you have is most likely a benign Condition. We usually recommend increasing attention to oral hygiene. This would include brushing your teeth and tongue three times daily and using antiseptic mouthwash.

I would encourage you to review the above link to see if this provides more useful information.

Duloxetine is used to improve mood or pain and would not have an impact on your tongue that I know of.

One additional option would be to complete a course of antifungal medication such as fluconazole for 10 or 14 days to see if this might change your symptoms. This is something you need to discuss with your primary care doctor. Thank you again for sending your question. Please let me know if you have any additional specific concerns.

Dr Galamaga
Above answer was peer-reviewed by
Follow-up: Have had stomach pain and tongue is black. Endoscopy and breath test normal. Prescribed duloxetine. Suggest? 8 hours later
The main issue is my stomach pain which I have had for 8 months, the tongue is a side effect of whatever is wrong with my stomach.

I want to know what is wrong with my stomach and what can be done to make me better?

Thank you,


Answered by Dr. Robert Galamaga 5 hours later
Thank you for the follow up.

There are a couple of things which might be going on Related to your stomach. One possibility would be a increase in acid secretions in the stomach. Even though you're an basket but he did not show all service there still might be some irritation. For this short course of acid blocking medication like Prilosec might be a good idea. This is a medication which would be taken twice daily for about seven days and then once daily for about four weeks. This might be something you can do as a trial. Of course you should discuss this with your doctor.

Another possibility would be that you have what we call the irritable bowel. We don't have a lot of treatment for this but one medication which sometimes works very well is called Bentyl. This medication is taking about three or four times daily. It generally helps to decrease cramping and stomach pain which might be related to irritable bowel.

It is somewhat difficult to determine exactly what the issue is but sometimes using medication in a trial and error type of format helps us to slowly figure out what is going on.

As with any medication this is something you should discuss in detail with your doctors.

Thanks again for sending the question. Please let me know if you have any additional specific concerns that you would like to discuss.

Dr Galamaga

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor